Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Hanford, CA

March 21, 2017Tulare County, California

NWS Hanford, CA issued this severe thunderstorm warning at Mar 21, 2017, 5:59 PM PDT for Tulare County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 5:59 PM PDT (00:59 UTC)
Expired
Mar 21, 2017, 6:30 PM PDT
In force
31 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 33 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS56 KHNX 220059
SVRHNX
CAC107-220130-
/O.NEW.KHNX.SV.W.0004.170322T0059Z-170322T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
559 PM PDT TUE MAR 21 2017

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  West central Tulare County in central California...

* Until 630 PM PDT

* At 559 PM PDT, Doppler radar indicated a severe thunderstorm
  capable of producing quarter size hail and damaging winds in excess
  of 60 mph. This storm was located near Tulare, and moving northeast
  at 15 mph.

* Locations impacted include...
  Visalia and Tulare. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

If you are in the path of this storm, prepare immediately for large
hail and deadly cloud to ground lightning. People outside should move
to a shelter, preferably inside a strong building and away from
windows.

To report severe weather, contact the National Weather Service, or
your nearest law enforcement agency who will relay your report to the
National Weather Service office in Hanford CA.

Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3607 11937 3617 11945 3632 11930 3619 11910
TIME...MOT...LOC 0059Z 233DEG 15KT 3613 11938 

$$

Andersen
1 follow-up statement
366 
WWUS56 KHNX 220123
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
623 PM PDT TUE MAR 21 2017

CAC107-220130-
/O.CON.KHNX.SV.W.0004.000000T0000Z-170322T0130Z/
Tulare CA-
623 PM PDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR WEST CENTRAL TULARE COUNTY...

At 622 PM PDT, Doppler radar continued to indicate a severe 
thunderstorm capable of producing quarter size hail and damaging 
winds in excess of 60 mph. This storm was located near Tulare, 
moving northeast at 15 mph.

Locations impacted include...
Tulare. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

If you are in the path of this storm, prepare immediately for large
hail and deadly cloud to ground lightning. People outside should move
to a shelter, preferably inside a strong building and away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 11926 3620 11934 3631 11928 3620 11912
TIME...MOT...LOC 0122Z 233DEG 15KT 3619 11928 

$$

Andersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:30 PM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 21, 3:30 PM PDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
330 PM PDT Tue Mar 21 2017

.SYNOPSIS...
A strong cold front will bring precipitation today as it moves
through the region. Cooler than normal temperatures and unsettled
conditions will prevail through Wednesday in a cooler and
unstable airmass. Another storm will move through the area on
Friday and Saturday bringing additional precipitation.

&&

.DISCUSSION...
Frontal system moving onto the west coast is pushing a cold front
into central California. Showers ahead of this feature are now
mostly confined to the mountains with a few light showers
affecting the desert areas in Kern County. Right along the frontal
zone, currently moving southeast toward northern Fresno and Madera
counties, we are getting some strong thunderstorms which have
shown some rotation along with some hail and very heavy rain.

Additional energy dropping through the approaching low will keep
unsettled conditions in place over central CAlifornia through
Wednesday when another trough pushes inland. Thunderstorms will
continue into the evening then a chance for showers through the
night in the slightly less unstable airmass. By Wednesday as the
cold pool aloft moves overhead we should see more scattered
thunderstorms across our area, with very heavy rain, hail and
gusty winds.

Thursday brings a brief break from the precipitation under high
pressure ridging ahead of the next approaching trough. Models
remain in good agreement, moving this next system inland across
our area late Friday into Saturday. This will bring additional
rain chances with somewhat lower snow levels for our area.

Models diverge a bit for early next week but generally point to
the weekend remaining unsettled into early Monday. Temperatures
will hover closer to climo through the period as the storm systems
continue to track through the area.

&&

.AVIATION...
Isolated showers and thunderstorms thru 03Z Wed and again after 19Z
Wed. In the San Joaquin Valley and Kern County Deserts, local MVFR
conditions in showers. In the Southern Sierra Nevada and adjacent
foothills...widespread mountain obscuring IFR in showers. In the
Tehachapi Mountains, areas of MVFR conditions with local IFR in low
clouds and showers. Otherwise, VFR conditions can be expected across
the Central CA Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...JEB
avn/fw...DS
synopsis...JEB

weather.gov/hanford

In the hours before

Special weather statement, Mar 21, 2:58 PM PDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service San Joaquin Valley CA
258 PM PDT TUE MAR 21 2017

CAZ089-090-093-212245-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-West-Central San Joaquin Valley CA-
258 PM PDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARIPOSA...
SOUTHWESTERN MADERA...NORTHEASTERN MERCED AND NORTHWESTERN FRESNO
COUNTIES UNTIL 345 PM PDT...

At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near
Chowchilla, or 12 miles southeast of Merced, moving east northeast
at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merced, Chowchilla, Planada and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3690 12033 3693 12054 3748 12039 3746 12008
TIME...MOT...LOC 2158Z 210DEG 36KT 3716 12035

Andersen
Special weather statement, Mar 21, 3:50 PM PDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
350 PM PDT TUE MAR 21 2017

CAZ090-093-096-212330-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
350 PM PDT TUE MAR 21 2017

...SPECIAL WEATHER STATEMENT...

At 348 PM PDT, Doppler radar was tracking a line of strong
thunderstorms 13 miles north of Chowchilla, or 16 miles east of
Merced, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Thunderstorms are capable of producing tornadoes, be
aware of your surroundings. Be sure to report any severe weather to
law enforcement or National Weather Service.

Locations impacted include...
Chowchilla, Bootjack, Mariposa, Planada, Catheys Valley, Le Grand,
Gin Flat and Crane Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3783 11970 3705 12013 3709 12045 3783 12008
      3779 11997 3776 11994 3776 11991 3777 11986
      3778 11987 3781 11987 3784 11983 3786 11982
TIME...MOT...LOC 2248Z 218DEG 36KT 3730 12018

Andersen
Special weather statement, Mar 21, 4:33 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
433 PM PDT TUE MAR 21 2017

CAZ090-093-096-220015-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
433 PM PDT TUE MAR 21 2017

...SPECIAL WEATHER STATEMENT...

At 432 PM PDT, Doppler radar was tracking a line of strong
thunderstorms from Chowchilla northeast to the El Portal area moving
northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Thunderstorms can produce tornadoes. When thunder roars
go indoors.

Locations impacted include...
Chowchilla, Bootjack, Mariposa, Catheys Valley, Le Grand, El Portal
and Jerseydale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3707 12010 3710 12035 3775 11998 3772 11969
      3739 11982
TIME...MOT...LOC 2332Z 225DEG 35KT 3756 11992

Andersen
Local storm report, Mar 21, 4:49 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
449 PM PDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CHOWCHILLA              37.12N 120.26W
03/21/2017  E0.50 INCH       MADERA             CA   BROADCAST MEDIA

&&

MVAS
Special weather statement, Mar 21, 5:14 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
514 PM PDT TUE MAR 21 2017

CAZ090-093-096-220100-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-
Sierra Nevada from Yosemite to Kings Canyon CA-
514 PM PDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA...SOUTHEASTERN
TUOLUMNE...WEST CENTRAL MADERA AND EAST CENTRAL MERCED COUNTIES UNTIL
600 PM PDT...

At 510 PM PDT, Doppler radar was tracking a line of strong
thunderstorm from Chowchilla northeast to Yosemite South Entrance,
moving east northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Thunderstorms can produce tornadoes. When thunder roars
go indoors.

Locations impacted include...
Yosemite South Entrance, Chowchilla, Yosemite Valley, Yosemite
National, Bootjack, Mariposa, Metcalf Gap, El Portal, Yosemite
Glacier Point, Wawona, Ostrander Lake, Gin Flat, Jerseydale, Crane
Flat and Le Grand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3771 11951 3751 11961 3730 11988 3703 12018
      3710 12034 3782 11983
TIME...MOT...LOC 0010Z 223DEG 37KT 3759 11978

Andersen
Special weather statement, Mar 21, 5:47 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
547 PM PDT TUE MAR 21 2017

CAZ092-220130-
Southeastern San Joaquin Valley CA-
547 PM PDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TULARE COUNTY UNTIL
630 PM PDT...

At 546 PM PDT, Doppler radar was tracking a strong thunderstorm near
Corcoran, or 8 miles southwest of Tulare, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. When thunder roars, go indoors.

Locations impacted include...
Tulare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 11944 3610 11949 3631 11939 3619 11921
TIME...MOT...LOC 0046Z 218DEG 17KT 3611 11945

Andersen

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:14 PM PDTSpecial Weather StatementHNXMariposa46 min
Mar 21, 5:42 PM PDTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tuolumne3 hr
Mar 21, 5:47 PM PDTSpecial Weather StatementHNXKings43 min
Mar 21, 6:03 PM PDTSpecial Weather StatementHNXMariposa42 min
Mar 21, 6:30 PM PDTSevere Thunderstorm WarningHNXTulare30 min
Mar 21, 6:49 PM PDTSpecial Weather StatementHNXMariposa41 min
Mar 22, 2:20 PM PDTSpecial Weather StatementHNXKings40 min
Mar 22, 2:47 PM PDTSpecial Weather StatementHNXKern43 min
Mar 22, 3:08 PM PDTSpecial Weather StatementHNXKings22 min
Mar 22, 3:40 PM PDTSpecial Weather StatementHNXKings50 min
Mar 22, 3:43 PM PDTSpecial Weather StatementHNXKings47 min
Mar 22, 4:25 PM PDTSpecial Weather StatementHNX50 min
Mar 22, 4:59 PM PDTSpecial Weather StatementHNXKern46 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.